Missouri, 2008

Damaging Wind in Missouri, May 31, 2008

May 31, 2008 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm developed during the evening in association with a 500 mb shortwave trough moving east-southeast across Illinois. At the surface, a weak trough of low pressure extended southwest across the mid Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm developed during the evening in association with a 500 mb shortwave trough moving east-southeast across Illinois. At the surface, a weak trough of low pressure extended southwest across the mid Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 1:23 PM CST, 7 hours 34 minutes earlier.

Area forecast discussion, May 31, 1:23 PM CST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT SAT MAY 31 2008

.DISCUSSION...
LATEST SATELLITE AND RADAR HAVE THUNDERSTORM COMPLEX OVER WEST
CENTRAL MISSOURI AND MOVING SOUTHEAST. 850 WIND FORECAST FROM
ECMWF ALONG WITH MOISTURE TRANSPORT VECTORS SUGGEST THIS WILL
CONTINUE TO BE THE MAIN GENERATION AREA TONIGHT WITH STORMS
SLIDING SOUTHEAST ALONG 850-300 MB THICKNESS LINES TOWARD OUR CWA.

ALL MODELS SUGGEST THIS AREA OF CONVECTION WILL CONTINUE TO MOVE
SOUTHEAST OUT OF OUR AREA BY SUNDAY AFTERNOON. HOWEVER...LINGERING
MOISTURE AND MODERATE CAPE VALUES MAY ALLOW SCATTERED AFTERNOON
DEVELOPMENT ACROSS MOST OF THE AREA.

AN IMPULSE IS FORECAST TO MOVE OVER THE TOP OF THE RIDGE OVER
TEXAS BY LATE MONDAY. THIS WILL ASSIST IN THE DEVELOPMENT OF A
STRONG SURFACE LOW NEAR THE OKLAHOMA AREA WITH A WARM FRONT
DEVELOPING OVER ARKANSAS. AS THE WARM FRONT LIFTS ACROSS THE LOWER
OHIO VALLEY A COUPLE OF ROUNDS OF THUNDERSTORMS ARE POSSIBLE OVER
THE REGION MONDAY AND INTO TUESDAY...ESPECIALLY OVER THE NORTHERN
SECTIONS...CLOSER TO THE FRONT.

THESE MAY LINGER OVER THE NORTHERN SECTIONS INTO WEDNESDAY...THEN
THERE WILL BE A BREAK AS A MUCH STRONGER IMPULSE MOVES INTO THE
PLAINS. THIS IMPULSE SHOULD DEEPEN A TROUGH OVER THE CENTRAL
PLAINS AND GRADUALLY MOVE INTO OUR AREA FRIDAY OR SATURDAY
BRINGING THE NEXT ROUND OF PRECIPITATION.

SEVERE THREAT LOOKS TO BE ISOLATED LATE THIS AFTERNOON AND TONIGHT
WITH FAVORABLE 0-8 BULK SHEAR AND HIGH CAPE VALUES. THIS
DIMINISHES SOMEWHAT OVERNIGHT. LINGERING MOISTURE AND DECENT
AFTERNOON HEATING MAY INITIATE A FEW ISOLATED SEVERE STORMS SUNDAY
AFTERNOON. MONDAY AFTERNOON INTO MONDAY NIGHT MAY BE MORE
WIDESPREAD WITH HAIL THE MAIN HAZARD AS THE WARM FRONT MOVES
THROUGH.

THE MODELS WERE IN PRETTY GOOD AGREEMENT FOR THIS TYPE OF PATTERN
AND TIME OF YEAR. FOLLOWED THE SREF RELATIVELY CLOSE IN THE SHORT
TERM AND HPC FROM THURSDAY INTO THE WEEKEND.

COMPROMISED BETWEEN ALL GUIDANCE NUMBERS FOR TEMPERATURES.

&&

.AVIATION...
A WEAK FRONTAL BOUNDARY IN THE VICINITY WILL MAINTAIN A CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE FORECAST TONIGHT AND SUNDAY. THE
GREATEST POTENTIAL FOR THUNDERSTORM ACTIVITY APPEARS TO BE TONIGHT
AFTER MIDNIGHT. OTHERWISE...VFR CONDITIONS ARE EXPECTED DURING THE
TERMINAL FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...RJP
LONG TERM....PS
AVIATION...RJP
Hazardous weather outlook, May 31, 8:04 AM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
904 AM CDT SAT MAY 31 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
904 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AS A WEAKENING BOUNDARY SAGS SOUTH THROUGH THE AREA...THERE IS A
CHANCE OF MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT AS THE ATMOSPHERE DESTABILIZES ALONG AND SOUTH OF THE
FRONT. THE BEST CHANCE OF THUNDERSTORMS WILL EXIST OVER SOUTHEAST
MISSOURI...WESTERN KENTUCKY...AND EXTREME SOUTHERN ILLINOIS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A
PERRYVILLE MISSOURI TO CALHOUN KENTUCKY LINE. THE MAIN THREATS
WITH ANY SEVERE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE
STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL OVER
A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOST OF THE STORMS ON SUNDAY SHOULD REMAIN SOUTH OF THE REGION
ALONG THE STALLED FRONTAL BOUNDARY...HOWEVER THERE IS A SLIGHT
RISK OF SEVERE STORMS SOUTH OF A LINE FROM GREENVILLE MISSOURI TO
MURRAY KENTUCKY. THE MAIN THREATS WITH THESE STORMS WILL BE
VERY HEAVY RAINFALL...DAMAGING WINDS...AND LARGE HAIL.

AS THE FRONT LIFTS BACK NORTH ON MONDAY INTO TUESDAY...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE QUAD STATE
REGION. THE MAIN THREATS WILL BE LARGE HAIL AND VERY HEAVY
RAINFALL.

A WEAK DISTURBANCE LATE IN THE WEEK MAY BRING ANOTHER SMALL CHANCE
FOR THUNDERSTORMS ON FRIDAY. THE CHANCE FOR WIDESPREAD SEVERE
WEATHER WITH THIS EVENT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 31, 5:32 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT SAT MAY 31 2008

ILZ076-010000-
WAYNE IL-
632 PM CDT SAT MAY 31 2008

...STRONG THUNDERSTORM MOVING INTO PART OF SOUTHERN ILLINOIS...

AT 630 PM...A STRONG THUNDERSTORM WAS MOVING EAST INTO NORTHERN WAYNE
COUNTY ILLINOIS. COMMUNITIES IN THE PATH OF THIS STORM ARE
JONHNSONVILLE...CISNE...RINARD...AND ENTERPRISE. STRONG GUSTY WINDS
UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM THROUGH 700
PM.

DB
Special weather statement, May 31, 6:02 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
702 PM CDT SAT MAY 31 2008

ILZ076>078-010100-
WABASH IL-EDWARDS IL-WAYNE IL-
702 PM CDT SAT MAY 31 2008

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN WAYNE COUNTY IN SOUTH
CENTRAL ILLINOIS...AND NORTHERN EDWARDS AND NORTHERN WABASH COUNTIES
IN SOUTHEAST ILLINOIS THROUGH 800 PM CDT...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL...AND VERY STRONG WINDS 40 TO 50
MPH. THIS STORM WAS LOCATED NEAR MOUNT ERIE...MOVING EAST AT 31 MPH.
SOME COMMUNITIES THAT MAY BE AFFECTED BY THIS STORM ARE BONE
GAP...WEST SALEM AND LANCASTER.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.

SMITTY
Local storm report, May 31, 8:46 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
946 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             HERRIN                  37.80N 89.03W
05/31/2008  M1.00 INCH       WILLIAMSON         IL   AMATEUR RADIO

            NUMEROUS REPORTS OF QUARTER AND DIME SIZE HAIL THROUGHOUT
            THE COUNTY.

&&

SMITTY
Local storm report, May 31, 8:52 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
952 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             5 N MARION              37.81N 88.94W
05/31/2008  M0.75 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED NORTH OF MARION WITH STRONG WINDS
            ASSOCIATED WITH THE STORM.

&&

SMITTY
Local storm report, May 31, 8:53 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
953 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             MARION                  37.73N 88.94W
05/31/2008  M0.75 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED DOWNTOWN.

&&

SMITTY

The radar

The Paducah radar (KPAH), 115 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stoddard

When
May 31, 8:57 PM CST
Where
Stoddard County, Bernie
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.680, -89.970

A couple of trees were down in Bernie. Marble size hail was associated with the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93179.